Objective: To clarify the risk of secondary exposure of medical staff to sarin vapor in the emergency room, and to warn emergency room staffs of the hazard. Design: Retrospective observational survery. Setting: Emergency department of a university hospital in a metropolitan area of Japan. Participants: Fifteen doctors treating victims of a terrorist attack with sarin in the Tokyo subways on the day of the attack. Measurements and results: Of the 15 doctors who worked in the emergency room treating the victims, 13 became simultaneously aware of symptoms during the resuscitation of two victims who were exposed to sarin. Among 11 doctors (73%) who complained of dim vision, the pupils were severely miotic (<2 mm) in 8 (73%). Other symptoms included rhinorrhea in eight (53%), dyspnea or tightness of the chest in four (27%), and cough in two (13%). Atropine sulfate was given to six, and pralidoxime was given to one of these six doctors. To decontaminate the emergency room of sarin vapor, ventilation was facilitated and all belongings of the patients were sealed up. None of the doctors noticed worsening of their symptoms thereffter. Conclusions: Careful attention to the risks of secondary exposure to toxic gas in the emergency room and prompt decontamination if such exposure should occur are necessary in the case of large-scale disasters caused by sarin.
ASJC Scopus subject areas